Personal Health Navigator

Pulmonary embolism and chest pain

The Question: I was diagnosed with an unprovoked saddle pulmonary embolism at the end of January after three months of antibiotics, inhalers, a chest X ray and a CAT scan. I am now taking warfarin and have my INR monitored every two weeks [dose varies between 12.5 mgs and 15 mgs – last INR result was 1.8]. Prior to my P.E. diagnosis, right up to the present time, I am experiencing chest pressure and tightness intermittently in the upper left side of my chest, towards the sternum. This symptom is not related to any activity. I have read anecdotal patient reports on the internet about post P.E. chest pain that continue for a month sometimes up to a year. I have been told that my chest pain is not connected to my P.E. In addition, I have been advised that I am at risk for having another unprovoked P.E, which I would not survive. Should a thrombosis specialist closely monitor me? I am presently under the care of my General Practitioner.

blue and pink pillsThe Answer: You are a very well informed patient and yet, as you have found out, the more you dig into this complex issue, there are even more questions that require answers. A Google search on pulmonary embolism yielded more than 4.9 million hits. As you know, a pulmonary embolism occurs when one or more arteries in your lungs are blocked, typically from a blood clot that has travelled from another part of your body, almost always the legs. It is a complication of deep vein thrombosis. Signs and symptoms include unexplained shortness of breath, a cough that may bring up sputum laced with blood, in addition to chest pain. It must be treated quickly to be lifesaving.

In your case, it is quite common to feel discomfort in your chest after a pulmonary embolism. The amount of discomfort varies from patient to patient, according to Bill Geerts, a thrombosis specialist at Sunnybrook.

“There is actually an entity that we call ‘post-PE syndrome’ which is not well described in any medical literature but that all thrombosis specialists are familiar with,” Dr. Geerts wrote in an email. “It’s usually mild and there is no specific treatment for it, just time and exercise.”

Though your dose of warfarin – 12.5 mgs and 15 mgs – is higher than average, according to Dr. Geerts, it is well within the range of doses that thrombosis specialists would see patients prescribed.

“The actual dose of warfarin is not relevant – the only measure that counts is the INR,” said Dr. Geerts.

[The INR is a test of blood clotting, which requires a small tube of blood from a vein – approximately 4 milliliters – used primarily to monitor warfarin therapy.]

The target INR for pulmonary embolism is 2.0-3.0. Put another way, an INR of 1.8 is not acceptable, according to Dr. Geerts.

You also seemed worried about being at risk of a second pulmonary embolism. That is only the case if you were not taking anticoagulants, in fact, you are virtually at “zero risk” of a recurrent episode so long as you are taking the medication and your INR is in the target range. Even if you had a second pulmonary embolism, there is nothing to suggest you would not survive again, as you had suggested, said Dr. Geerts.

It sounds as if you have already spoken to your general practitioner about the chest pain and had a heart problem ruled out. However, you know yourself better than any one. If your symptoms became more acute and worrisome, I hope you would seek immediate treatment if you felt it was a medical emergency.

In the meantime, you should think about seeing a thrombosis specialist. You will want to discuss the duration of your anticoagulation therapy, make sure that the specific anticoagulant you are on is the best one for you and answer any other questions you may have.

About the author

Lisa Priest

Lisa Priest

Lisa Priest is the Director and Patient Engagement Lead of the North East Toronto Health Link.

Have a question about this post? Get in touch.